Flash Flood, Dorchester
- When
- August 1, 3:00 PM EST to 3:30 PM EST
- Where
- Dorchester County, Vienna
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.423, -76.083 (the zone’s center; the record gives no point)
Numerous streets reported flooded.
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 10:55 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1155 AM EDT SUN AUG 1 2004 SENT UPDATED ZONES REFLECTING CURRENT SATL/RADAR TRENDS...INCREASED POPS TO LIKELY IN NC AND SE/SCNTRL VA/AND ERN SHORE. DEW PTS WELL INTO MID/UPR 70S AIDING PRECIP FORMATION DESPITE LACK OF A REAL FOCUSING MECHANISM TODAY. TROPICAL DEPRESSION #1 CURRENTLY ABOUT 80 MILES SE OF CHARLESTON SC...W/ OUTER RAIN BANDS REACHING INTO SE NC. MORE ON THIS LATER...BUT OVERALL TREND IS TO DOWNPLAY THIS FOR AKQ CWA W/ NONE OF OUR CNTYS IN THE TROP STROM WRNG/WATCH. MORE ON THIS W/ AFTN PACKAGE. (SEE TCPAT1 FOR DETAILS) && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...SCA ATLC CSTL WTRS FENWICK TO CURRITUCK BCH LGT. && BROWN && PREV AFD BELOW .SHORT TERM (TODAY THROUGH TUESDAY)... LATEST SURFACE ANALYSIS SHOWS WEAKENING COLD FRONT MOVING THROUGH WV AND INTO WRN VA. MEANWHILE...DEFORMATION RIDGE AXIS REMAINS ACROSS OUR FORECAST AREA BETWEEN THIS FRONT AND TROPICAL DEPRESSION OFF THE GA/SC COAST. EXPECT THE FRONT TO CONTINUE TO WEAKEN AS IT ENCOUNTERS THE ENHANCED ANTICYCLONIC FLOW/DEFORMATION RIDGE AXIS N OF THE TROPICAL DEPRESSION. NEVERTHELESS...SOME RRQ (FRONTOGENETIC) FORCING VIA RRQ REGION OF UPPER JET STREAK ALONG WITH DECENT THERMODYNAMICS SHOULD SUPPORT AT THE VERY LEAST SCATTERED AFTN/ EVENING CONVECTION. CONVECTIVE TEMPS ARE QUITE LOW (AROUND 80)... SUPPORTIVE OF INCREASED AFTN CU ALONG WITH THE HIGHER RAIN CHANCES. MID 80S/MID 70S TEMP/DWPT PROFILE AT THE SURFACE WOULD YIELD CAPES OF 2000-2500 J/KG PER MODEL SOUNDINGS...ALONG WITH LIFTED INDICES OF -3 TO -5C. ALL IN ALL...EXPECT SCATTERED COVERAGE AND AS A RESULT GENERALLY 50-60% RAIN CHANCES. BIG QUESTION THROUGH EARLY WEEK WILL CONTINUE TO CENTER AROUND THE EVENTUAL TRACK (AND STRENGTH) OF WHAT IS CURRENTLY TD1. GFS AND ETA CONTINUE TO EXHIBIT DIFFERENCES...WITH THE ETA SLOWER AND (AS A RESULT) FARTHER SOUTH WITH THE TRACK BEFORE THE SYSTEM IS EXPECTED TO HEAD OUT TO SEA ON TUESDAY. THE 00Z GFS LIFTS THE CENTER JUST OFF THE WILMINGTON NC COAST...WHICH IS A LITTLE MORE OFFSHORE COMPARED TO THE PREVIOUS RUN. PER THE ETA...THE CENTER NEVER GETS N OF THE SC/NC BORDER. THE GFS TRACK RECORD HAS BEEN BETTER OF LATE... AND WHILE A SLIGHT TREND TOWARD THE ETA HAS BEEN NOTED (FARTHER S AWAY FROM THE NC COAST)...IT CONTINUES TO BE THE PREFERRED MODEL OF CHOICE. DID NOT MAKE TOO MANY ALTERATIONS TO THE FORECASTS MONDAY AND TUESDAY...AGAIN FOCUSING THE GREATEST RAIN CHANCES OVER FAR SERN VA/NERN NC CLOSER TO THE TD. AT THIS POINT IT APPEARS THE WIND IMPACT WOULD BE MINIMAL OVER OUR SERN ZONES (FAR NERN NC)...GENERALLY 20-30 MPH SUSTAINED OVER NERN NC WITH PERHAPS A FEW GUSTS TO TS FORCE (NEAR 40 MPH). && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... NO BIG CHANGES MADE FOR THIS PERIOD...THOUGH BASED ON THE LATEST ECMWF AND GFS TRENDS...CONFIDENCE FOR A FAIRLY NOTICIBLE COOL-DOWN IS GROWING STARTING ON FRIDAY AND CONTINUING OVER THE WEEKEND. AS A RESULT HAVE TRIMMED TEMPS DURING THIS PERIOD (GENERALLY LOWER 80S FOR HIGHS)...WHICH MAY NEED TO BE LOWERED A LITTLE FURTHER SHOULD THE CURRENT GFS/ECMWF PROJECTIONS COME TO FRUITION. NEXT BEST CHANCE FOR RAIN DURING THIS PERIOD IS ON THURSDAY...PER BOTH THE GFS AND ECMWF...AHEAD OF THE 500 MB LONGWAVE TROUGH. EVEN WITH THE W/NW FLOW ALOFT...BOTH THE GFS/ECMWF SHOW DECENT UPPER LEVEL FORCING AS THE JET AXIS DIPS TO OUR SOUTH...WITH GOOD DPVA (LFQ JET DYNAMICS) AND THUS WAA/MOIST ISENTROPIC ASCENT NOTED. THEN...BEHIND THIS SYSTEM...THE NOTICEABLY COOLER AIRMASS FOLLOWS FOR THE WEEKEND (QUITE POSSIBLY THE COOLEST AIR THUS FAR THIS SUMMER). && .AVIATION...MVFR/IFR CIGS EARLY THIS MORNING COUPLED WITH LOWERING VSBY IN FG WILL GRADUALLY IMPROVE AS CLOUD BASES INCREASE BY MID MORNING. SCATTERED AREAS OF MVFR/IFR IN SHRA BR DURING AFTERNOON HOURS AHEAD OF APPROACHING COLD FRONT AND SPIN-OFF FROM TD-1. && .MARINE...AWAITING TPC CONF CALL BEFORE RELEASING CWF THIS MORNING. TROPICAL SYS EAST OF GA/SC COAST WILL RIDE ALONG THE SE COAST OVER THE NEXT FEW DAYS. 4 FT SWELLS ALREADY REACHING DIAMOND SHOAL BUOY AND EXPECT SCA FOR SEAS DUE TO SWELL SLOWLY SPREADING UP COAST NEXT 12-24 HOURS. && 13/22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 542 AM EDT SUN AUG 01 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-020900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 542 AM EDT SUN AUG 01 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A TROPICAL DEPRESSION OFF THE GEORGIA AND SOUTH CAROLINA COAST EARLY THIS MORNING IS EXPECTED TO TRACK SLOWLY NORTHEAST AND PASS EAST OF CAPE HATTERAS EARLY TUESDAY BEFORE HEADING OUT TO SEA. LOCALLY HEAVY RAINFALL ASSOCIATED WITH THE OUTER BANDS FROM THIS SYSTEM WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA MONDAY AND TUESDAY...WHICH MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS. IN ADDITION...WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE ALONG THE NORTHEAST NORTH CAROLINA COAST MONDAY AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1140 AM EDT SUN AUG 1 2004 NCZ013-017-VAZ091>098-011645- CHESAPEAKE VA-HERTFORD NC-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA- 1140 AM EDT SUN AUG 1 2004 ...TROPICAL DOWNPOURS MOVING THROUGH HAMPTON ROADS... AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAIN SHOWERS FROM 15 MILES SOUTHEAST OF GREAT BRIDGE TO 9 MILES SOUTHWEST OF FRANKLIN...MOVING NORTHEAST AT 15 MPH. THE HEAVY RAINFALL BE NEAR CHURCHLAND AROUND 1145 PM EDT DOWNTOWN PORTSMOUTH AROUND 1145 PM EDT FRANKLIN AROUND 1145 PM EDT DOWNTOWN NORFOLK AROUND 1150 PM EDT KEMPSVILLE AROUND 1155 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DEEP CREEK... DOWNTOWN SUFFOLK...HAMPTON...HOLLAND...LANGLEY AFB...NEWPORT NEWS... OCEAN VIEW...PATRICK HENRY FIELD...POQUOSON...SMITHFIELD...VIRGINIA BEACH OCEANFRONT AND WINDSOR. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1206 PM EDT SUN AUG 1 2004 MDZ022-024-025-VAZ099-100-011700- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON VA-WICOMICO MD- 1206 PM EDT SUN AUG 1 2004 ...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE OVER THE EASTERN SHORE... AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG SHOWERS AND ISOLATED THUNDERSTORMS FROM 27 MILES NORTHEAST OF POCOMOKE CITY TO 18 MILES SOUTH OF EXMORE...OR FROM 14 MILES WEST OF OCEAN CITY TO 10 MILES EAST OF CAPE CHARLES...MOVING EAST AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL WILL CONTINUE TO AFFECT MOST OF THE EASTERN SHORE OVER THE NEXT HOUR. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS ALONG WITH BRIEF HEAVY RAINFALL. RAINFALL RATES OF ONE HALF TO THREE QUARTER INCH PER HOUR MAY OCCUR WITH THE STRONGEST STORMS. LOCALIZED FLOODING AND PONDING OF WATER ON ROADS MAY OCCUR...ESPECIALLY ALONG ROUTE 13. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1254 PM EDT SUN AUG 1 2004 VAZ081>084-086-089>091-094-095-011800- CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PRINCE GEORGE VA-SURRY VA-YORK VA- 1254 PM EDT SUN AUG 1 2004 ...TROPICAL DOWNPOURS MOVING ACROSS THE PENINSULA... AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN SHOWERS FROM CLAREMONT TO OCEAN VIEW...MOVING NORTHEAST AT 15 MPH. THE HEAVY RAIN WILL BE NEAR NEWPORT NEWS AROUND 100 PM EDT PATRICK HENRY FIELD AROUND 105 PM EDT LANGLEY AFB AROUND 110 PM EDT POQUOSON AROUND 120 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GLOUCESTER COURTHOUSE...GLOUCESTER POINT...HAMPTON...NEW POINT COMFORT... NORGE...QUEENS LAKE...SEAFORD...TOANO AND WILLIAMSBURG. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 159 PM EDT SUN AUG 1 2004 VAZ084>086-091-011915- GLOUCESTER VA-MATHEWS VA-MIDDLESEX VA-YORK VA- 159 PM EDT SUN AUG 1 2004 ...TROPICAL DOWNPOURS MOVING INTO THE MIDDLE PENINSULA... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN SHOWERS OVER GLOUCESTER POINT...MOVING NORTH AT 15 MPH. THE HEAVY RAIN WILL BE NEAR NAXERA AT 200 PM EDT...SELDEN AT 205 PM EDT...HAYES AT 210 PM EDT...BEULAH AND GLOUCESTER COURTHOUSE AT 215 PM EDT...WARE NECK AT 220 PM EDT. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 247 PM EDT SUN AUG 1 2004 MDZ021-022-024-025-011930- DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD- 247 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS THE LOWER MARYLAND EASTERN SHORE... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM JUST WEST OF OCEAN CITY TO JUST SOUTH OF CAMBRIDGE...DRIFTING SOUTHEAST AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 315 PM EDT. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 337 PM EDT SUN AUG 1 2004 MDZ021-022-024-025-012015- DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD- 337 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAINFALL ACROSS THE LOWER MARYLAND EASTERN SHORE... AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM OCEAN CITY TO JUST SOUTH OF CAMBRIDGE. THE THUNDERSTORMS WILL BE NEAR OCEAN CITY AROUND 400 PM EDT. DOPPLER RADAR HAS INDICATED THAT BETWEEN 1 TO 3 INCHES OF RAINFALL HAS FALLEN BETWEEN BUCKTOWN IN DORCHESTER COUNTY EASTWARD TO SHOWELL IN WORCESTER COUNTY IN THE LAST TWO HOURS. AN ADDITIONAL INCH OF RAIN IS POSSIBLE ACROSS THESE AREAS OVER THE NEXT HOUR. RUNOFF FROM THIS MUCH RAIN WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
Numerous streets reported flooded.
Street flooding in Ocean Pines. Several other roads flooded throughout the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422611, 5422612.